Alert archive / Virginia / Small Craft Advisories in 2021
Small Craft Advisory 57, NWS Baltimore/Washington
NWS Baltimore/Washington issued this small craft advisory at Mar 9, 2021, 12:31 PM EST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2021, 12:31 PM EST (17:31 UTC)
- Expired
- Mar 9, 2021, 5:00 PM EST
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
The text
As transmitted.
192 WHUS71 KLWX 091731 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1231 PM EST Tue Mar 9 2021 ANZ530>532-535-538-092200- /O.NEW.KLWX.SC.Y.0057.210309T1731Z-210309T2200Z/ Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Tidal Potomac from Key Bridge to Indian Head MD- Patapsco River including Baltimore Harbor- 1231 PM EST Tue Mar 9 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... * WHAT...West winds around 10 kt with gusts up to 20 kt. * WHERE...Chesapeake Bay north of North Beach MD, Tidal Potomac from Key Bridge to Indian Head MD, and Patapsco River including Baltimore Harbor. * WHEN...Until 5 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The most frequent gusts will be near the western shore and over narrower waterways, with more sporadic or occasional gusts over the wider waters. Mariners should remain mindful of cold water temperatures. Rapid onset hypothermia will occur to anyone who is exposed to the cold water, which is currently around 40 degrees. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DHOF
1 follow-up statement
853 WHUS71 KLWX 092144 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 444 PM EST Tue Mar 9 2021 ANZ530>532-535-538-092245- /O.EXP.KLWX.SC.Y.0057.000000T0000Z-210309T2200Z/ Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Tidal Potomac from Key Bridge to Indian Head MD- Patapsco River including Baltimore Harbor- 444 PM EST Tue Mar 9 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 5 PM EST THIS AFTERNOON... Winds are diminishing. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Mar 9, 9:30 AM EST, 3 hours 1 minute earlier.
Area forecast discussion, Mar 9, 9:30 AM EST, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 930 AM EST Tue Mar 9 2021 .SYNOPSIS... High pressure will drift off the southeast coast through the middle of the week. A weak backdoor front will slip into the area tonight before lifting north Wednesday. A cold front will pass through the area on Friday and high pressure will build to the north over the weekend. && .NEAR TERM /THROUGH TONIGHT/... Other than a few tweaks to hourly temps to capture the nocturnal inversion breaking, the forecast remains on track this morning. Previous discussion... Surface high pressure is located along the southeast coast this morning with upper level ridging over the Mississippi Valley. Low pressure is over Quebec, moving east. After a seasonable start to the day, temperatures should warm rapidly as WSW flow promotes warm advection. Highs will reach the 60s to near 70, with 50s in higher elevations. Sunshine will likely be filtered by mid and high level clouds ahead of a weak disturbance in the upper atmosphere. A backdoor front trailing the Canadian low will push southwestward into the area late this afternoon and evening. While no precipitation is expected, some additional cloud cover may be found along the frontal zone. There should be some clearing by late in the night, and winds will be fairly light, especially in sheltered valleys. Overall temperatures will be warmer than this morning, but still have some influence from radiational cooling: well into the 30s in rural valleys, with lower to mid 40s elsewhere. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... The weak boundary will lift back to the north Wednesday as strengthening S/SW flow develops between expanding offshore high pressure and low pressure near Iowa. While some high clouds will pass at times, there should still be plenty of sunshine. High temperatures will reach well into the 60s and lower 70s for most areas. Exceptions will be the higher elevations, but also northeast Maryland where a southeasterly wind component will maintain a cooler marine influence. Mid and high level clouds will increase again Wednesday night as another weak upper level disturbance passes. Combined with a continued light southerly wind, low temperatures will remain in the 40s to near 50. The same pattern continues into Thursday, with the high a little farther offshore, and the low pressure system heading northeast away from the Great Lakes. It does look like clouds should depart most of the area in the morning, leaving mostly sunny skies, though some additional clouds may arrive west of I-81 ahead of the approaching trailing cold front. 850 mb temperatures will be reaching their maximum (around +10C), so the biggest question is just how deep the boundary layer mixes. A gusty southwest wind thanks to the increasing pressure gradient will help, and there is a reservoir of dry air aloft that could also mix down. For now, have gone a few degrees above the blended guidance, resulting in lower to mid 70s for most areas, but it's not out of the question some locations could hit 80 (see MET MOS for Fredericksburg). The cold front will continue southeastward Thursday night. Showers will approach the mountains after midnight, though there are some timing differences amongst the models. It's not out of the question a few showers or sprinkles could reach as far east as the I-95 corridor if faster/wetter solutions are correct, though they will be battling dry low level air and an increasingly westerly (downsloping/drying) component to the low level winds. With the increased cloud cover and very warm airmass still in place, lows will follow the same course as the previous day's highs in being around 20+ degrees above normal. Those values in the upper 40s-mid 50s are close to normal daytime highs. && .LONG TERM /FRIDAY THROUGH MONDAY/... A cold front will drop into the region on Friday bringing with it an increase in cloud cover and shower chances. Temperatures will remain on the mild side for this time of year, but may be held in check a bit by the clouds. The front appears to be moisture limited with the best forcing well to our north and winds turning more westerly adding a downsloping/drying effect. Global guidance favoring high pressure building into the Upper Midwest Friday night into Saturday helping to shunt the front to our south with drier and cooler conditions emerging for much of the weekend, while temperatures hover near seasonal normals. The high is progged to center itself over the region late Sunday into Monday as a digging cutoff upper low pushes eastward from the Four Corners region. This may yield increasing rain chances late Monday into Monday night as warm advection improves well ahead of a broad area of low pressure tracking into the Midwestern states. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... High pressure ridging will dominate the weather for the next few days with only intermittent periods of mid and high level clouds. Winds will become westerly 5-10 kt today before turning light and northeasterly overnight (except CHO) as a weak backdoor front slips into the area. The wind may be slightly higher near the metros briefly around midday with a few gusts of 15-20 kt possible as a residual low-level jet departs and mixing increases. Winds eventually veer to southerly Wednesday and southwesterly Thursday, when there could be some daytime gusts in excess of 20 kt. A cold front will approach late Thursday night, but any shower activity would be spotty/light. Increasing clouds and shower chances will exist Friday as a cold front pushes into the region. With moisture limited, brief periods of sub VFR are possible as light southerly winds turn out of the west. Drier conditions expected Saturday through Saturday night as the front sinks south of the terminals and winds back out of the northwest and gust to around 20 knots during the day Saturday. && .MARINE... Overall light winds can be expected through Wednesday with high pressure offshore. Westerly winds today could sporadically gust close to 20 kt over the upper tidal Potomac River and upper part of the Chesapeake Bay. The wind will become northeast/easterly tonight as a weak front slips into the area. Some guidances again hints at a few 15-20 kt NE gusts tonight. Winds gradually veer to the southeast/south on Wednesday, and it's not out of the question a few gusts could approach SCA criteria late in the afternoon, especially over the upper tidal Potomac River. Marginal SCA conditions are possible on the Bay Wednesday night due to southerly channeling, although there may be a low level inversion since water temperatures will be colder than air temperatures just aloft. Marginal SCA conditions will be possible across all waters on Thursday into Thursday night as southwesterly flow increases ahead of an approaching front. As the weather gets warmer, mariners should remain mindful of cold water temperatures. Rapid onset hypothermia will occur to anyone who is exposed to the cold water, which is currently around 40 degrees. A cold front will drop across the waters on Friday, turning southerly breezes out of the west, but expected to remain below SCA thresholds at this time. A better shot of SCA gusts will exist Saturday into Saturday night as the front pushes to our south and high pressure nudges toward the region from the Upper Midwest, resulting in a tightening gradient and increasing northwest winds. && .FIRE WEATHER... A dry airmass will remain in place across the area through the middle of the week. While critical fire weather conditions are not expected, the continued sunshine, low humidity (min RH in upper 20s and 30s for many areas), increasing temperatures, and daily 5-15 mph winds will help fuels continue to dry out. Thursday could be a sneaky trouble spot as southwesterly winds increase and a pool of dry air sits atop the boundary layer available to mix down. While it appears red flag conditions are unlikely to be met, if the mixing layer is a little deeper than expected, min RH could dip into the 20s with wind gusts of 20-25 mph. A cold front could bring some light rain by Friday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...ADS NEAR TERM...ADS/DHOF SHORT TERM...ADS LONG TERM...BKF AVIATION...ADS/BKF/DHOF MARINE...ADS/BKF/DHOF FIRE WEATHER...ADS
Hazardous weather outlook, Mar 9, 5:31 AM EST, 7 hours before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 531 AM EST Tue Mar 9 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-101045- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 531 AM EST Tue Mar 9 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-101045- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 531 AM EST Tue Mar 9 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-101045- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 531 AM EST Tue Mar 9 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:09 PM EST | Small Craft Advisory | LWX | 62 hr |
Nearby
Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.